Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 20, 2017, 2:12 AM CDT for Anoka County, Hennepin County, Wright County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2017, 2:12 AM CDT (07:12 UTC)
- Expired
- Sep 20, 2017, 3:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Twin Cities, MN
Counties Anoka County, MN, Hennepin County, MN, Wright County, MN
The radar
The Minneapolis radar (KMPX), 47 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.2
The text
As transmitted.
559
WWUS83 KMPX 200712
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
212 AM CDT WED SEP 20 2017
MNZ051-059>061-200800-
Anoka-Hennepin-Sherburne-Wright-
212 AM CDT WED SEP 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WRIGHT...NORTHERN
HENNEPIN...WESTERN ANOKA AND SOUTHEASTERN SHERBURNE COUNTIES...
At 211 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Becker to near Rassat to Hollywood.
Movement was east at 45 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
North Minneapolis, Buffalo, Brooklyn Park, Plymouth, Maple Grove,
Coon Rapids, Blaine, Minnetonka, St. Louis Park, Andover, Brooklyn
Center and Fridley.
LAT...LON 4543 9351 4541 9351 4541 9322 4512 9323
4497 9321 4498 9406 4545 9398
TIME...MOT...LOC 0711Z 264DEG 40KT 4539 9389 4516 9393 4492 9399
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 19, 11:30 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Sep 19, 11:30 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1130 PM CDT Tue Sep 19 2017 .UPDATE... Issued at 1124 PM CDT Tue Sep 19 2017 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Wednesday) Issued at 411 PM CDT Tue Sep 19 2017 Forecast concerns tonight focus on the potential severe weather threat from a complex of thunderstorms expected to develop this evening across the Dakotas. Upstairs, a broad 500 mb low is present over western Canada. Along the periphery of this low, a well-defined vorticity maxima is pivoting into the Dakotas & will be the main driver for the storms tonight. Right behind this vort max is a strong 100-120 kt jet at 300 mb which will provide plenty of kinematic support for this system. At the surface, a a deepening split low under the left exit region of this jet will advance a cold front into western Minnesota late tonight. Increasing southerly flow ahead of the cold front & behind a relatively stationary warm front has created a primed, but narrow, warm sector over the eastern Dakotas & far-western MN, which will be the area of most concern for severe weather tonight. Main question for our forecast will be the timing of storms along the cold front & when they move into western MN. Despite dewpoints in the upper 60s & SFC CAPE values increasing to over 2000 J/kg in SW MN, a strong cap remains in place thanks to 700 mb temepratures over 10C. Thus, not expecting any storms to develop until the stronger forcing from the surface cold front approaches towards 10 PM tonight across far western Minnesota. By this time surface-based instability will be starting to decrease with only a sliver of the area still in the warm sector at this time, generally SW of a Ortonville-Redwood Falls-Fairmont. Forcing along the front will be increasing by the time it reaches western MN which will likely result in any discrete storms ongoing across the Dakotas at the time merging into a long line. Thus we're looking at mostly a damaging wind threat tonight with the most likely area being far western MN. While currently looking unlikely... if any discrete storms are able to develop before the warm sector closes off in western MN, 50-60 kts of effective bulk shear along with steep mid-level lapse rates would be supportive of supercells or hybrid line/supercell clusters capable of a large hail & tornado threat. This line of storms will continue to trek east, reaching the longitude of St Cloud around 2 am, the Twin Cities around 4 am, and into west-central WI by 5 am. Instability will be weakening by the time this line reaches eastern MN so not expecting much in the way of widespread severe weather in these areas. However kinematic profiles will be increasing overnight allowing storms to remain organized & along with the fast forward speed of the line, a few isolated wind gusts have a chance to punch through the stable nocturnal boundary layer. Showers will linger along the cold front into early afternoon across west-central WI but we'll see clearing skies Wednesday morning behind the cold front. Drier air & more seasonal temepratures move in behind the front as well with highs in the mid 70s expected. .LONG TERM...(Wednesday night through Tuesday) Issued at 411 PM CDT Tue Sep 19 2017 Continued concerns/questions for the extended outlook. 1. Excessive Rainfall 2. Abnormally high temperatures/humidity levels. Models continued the trend toward a drier forecast for the southeast 1/3 of MPX forecast area from Friday through Sunday. Basically in areas from south central Minnesota to west central Wisconsin, including some of the Twin Cities metro area. However, at the same time period, west central and central Minnesota will see copious amounts of rainfall, with several inches likely before it ends late in the weekend, or early next week. This is again based on the upper ridge building/holding across the Great Lakes/Ohio Valley region, keeping the south/southwest flow aloft in our area. There has been some slight differences in the strength, and location of the upper ridge center over the past few model runs. But, consensus in the EC/GFS/GEM models remain that this ridge will dominate the eastern 1/2 of the nation. Therefore, models will struggle on holding back the surface front across the Upper Midwest, and hence, forecasting precipitation too far to the east/southeast. Again, there is no reason for this front to move anymore eastward, then from a southwest, to northeast orientation across the center of Minnesota. Very warm and humid conditions will continue ahead of this front with temperatures likely too cool based on current trends on Friday/Saturday. There is only a very small chance of outflow boundaries, associated with convection, that will lead to some minor changes in the surface front location. So, I have kept slight chance/chance percentages where uncertainty exists in southern/eastern Minnesota. I wouldn't be surprised to see west central Wisconsin dry for the entire weekend. There is no doubt that there will be a sharp temperature gradient across the state, with temperatures some 20-30 degree differences along the frontal boundary. The best location of precipitation will occur 50 to 100 miles west/northwest of the surface front where upper level support and no cap will prevail. Due to PWAT values nearly 2-3 standard deviations above normal for this time of year, and the added scenario of several rounds of precipitation along and west of the cold front, I wouldn't be surprised to see rainfall totals of 3 to 6 inches before it ends early next week. This type of regime, with the amplified trough- ridge over our region, is very conducive of excessive rainfall and flooding. Please be aware of this for the upcoming weekend. The second element is the possibility of severe weather due to the amplified/strong upper features, combined with above normal temperatures. Not until the upper ridge begins to break down, and the mean trough in the west de-amplifies, will our weather pattern change to a cooler and less unsettled regime. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1124 PM CDT Tue Sep 19 2017 Main issue is timing of convection later this evening into the early morning hours. An organized line of thunderstorms is expected to move into western MN around 03z-04z tonight then gradually progress east, impacting all terminals. Northern terminals have a better shot at dropping to IFR levels, mainly for visibility in the thunderstorms but also possibly for ceilings, while southern terminals are better poised to remain in MVFR levels although IFR cannot be ruled out. TSRA activity should be complete around 12z tomorrow morning with gradual clearing, resulting in VFR conditions by midday for all sites. Other significant issue will be winds, both at the surface and slightly aloft. Strong jetting will make for winds at the surface to persist at speeds around 15G25kt through the overnight hours. Aloft, winds of around 50 kt can be expected close to 2 kft later this evening through the overnight hours. The speeds aloft will diminish some close to daybreak but these strong winds aloft may still be a problem for departing aircraft in the morning. KMSP...Clouds will continue to fill in the mid-levels this evening then conditions will deteriorate quickly with the arrival of the line of thunderstorms. Timing may be a bit tricky so radar will need to be monitored to see if timing needs to be adjusted. Brief heavy downpours and frequent lightning can be expected so this may impact ground operations if not solely flight ops. MVFR ceilings are then expected to linger thru the morning push then improvement to VFR is expected by midday. /OUTLOOK FOR KMSP/ Thu...VFR. Winds SE 10-15 kts. Fri...VFR. Winds S 10-15 kts. Sat...Mainly VFR. Chance MVFR/TSRA. Winds SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...ETA LONG TERM...JLT AVIATION...JPC
Hazardous weather outlook, Sep 19, 12:39 PM CDT, 13 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1239 PM CDT Tue Sep 19 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 201745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1239 PM CDT Tue Sep 19 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight There is an Enhanced Risk of severe thunderstorms across western Minnesota, a Slight Risk across portions of eastern Minnesota, and a Marginal Risk across western Wisconsin tonight. The main weather hazard will be damaging winds later this evening in far western Minnesota. A smaller risk of large hail, with an isolated risk of a tornado or two across far western Minnesota this evening as well. The risk of large hail and tornadoes is very low in central and eastern Minnesota, but isolated damaging wind gusts is still possible late. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances continue over western Wisconsin Wednesday morning, then periodic chances return area wide Thursday night through Monday. Some strong or severe storms are possible. Of particular concern is heavy rain potential with a slow moving front and repeated rounds of thunderstorms. Several inches of rain could lead to an increased flood risk across western and portions of central Minnesota. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed across western Minnesota later today.
In the hours before
Special weather statement, Sep 20, 12:55 AM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1255 AM CDT WED SEP 20 2017
MNZ073-074-082-200630-
Brown-Watonwan-Redwood-
1255 AM CDT WED SEP 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT REDWOOD...WESTERN BROWN
AND WESTERN WATONWAN COUNTIES...
At 1254 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Seaforth to near Revere to near
Brewster. Movement was east at 45 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Sleepy Eye, Springfield, Morgan, Walnut Grove, Lamberton, Wabasso,
Butterfield, Comfrey, Sanborn, Vesta, Lucan and Clements.
LAT...LON 4385 9486 4411 9487 4411 9509 4419 9510
4419 9511 4420 9512 4420 9551 4454 9548
4455 9535 4448 9491 4450 9486 4445 9478
4443 9469 4385 9469
TIME...MOT...LOC 0554Z 261DEG 40KT 4451 9531 4416 9534 4374 9543Local storm report, Sep 20, 1:01 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
101 AM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 AM TSTM WND GST CLARA CITY 44.96N 95.37W
09/20/2017 M59 MPH CHIPPEWA MN MESONET
&&
BORGHOFFLocal storm report, Sep 20, 1:02 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
102 AM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND GST 4 SSW GRANITE FALLS 44.75N 95.56W
09/20/2017 M55 MPH YELLOW MEDICINE MN AWOS
&&
BORGHOFFLocal storm report, Sep 20, 1:29 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
129 AM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM TSTM WND DMG BELGRADE 45.46N 95.01W
09/20/2017 STEARNS MN LAW ENFORCEMENT
NUMEROUS LARGE TREES AND POWER LINES DOWN
THROUGHOUT THE CITY OF BELGRADE.
&&
JPCLocal storm report, Sep 20, 2:06 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
206 AM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM HAIL SARTELL 45.62N 94.21W
09/20/2017 E1.00 INCH STEARNS MN TRAINED SPOTTER
&&
JPCSpecial weather statement, Sep 20, 2:12 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
212 AM CDT WED SEP 20 2017
MNZ051-059>061-200800-
Anoka-Hennepin-Sherburne-Wright-
212 AM CDT WED SEP 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WRIGHT...NORTHERN
HENNEPIN...WESTERN ANOKA AND SOUTHEASTERN SHERBURNE COUNTIES...
At 211 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Becker to near Rassat to Hollywood.
Movement was east at 45 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
North Minneapolis, Buffalo, Brooklyn Park, Plymouth, Maple Grove,
Coon Rapids, Blaine, Minnetonka, St. Louis Park, Andover, Brooklyn
Center and Fridley.
LAT...LON 4543 9351 4541 9351 4541 9322 4512 9323
4497 9321 4498 9406 4545 9398
TIME...MOT...LOC 0711Z 264DEG 40KT 4539 9389 4516 9393 4492 9399The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 10:55 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 50 min |
| Sep 19, 11:24 PM CDT | Severe Thunderstorm Warning | MPX | Stevens, Swift | 36 min |
| Sep 19, 11:42 PM CDT | Special Weather Statement | MPX | Lac qui Parle, Yellow Medicine | 48 min |
| Sep 19, 11:50 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stevens | 55 min |
| Sep 20, 12:03 AM CDT | Special Weather Statement | MPX | Swift | 57 min |
| Sep 20, 12:06 AM CDT | Special Weather Statement | MPX | Meeker | 24 min |
| Sep 20, 12:16 AM CDT | Special Weather Statement | MPX | Chippewa, Yellow Medicine | 44 min |
| Sep 20, 12:24 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 21 min |
| Sep 20, 12:42 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns, Todd | 33 min |
| Sep 20, 12:45 AM CDT | Special Weather Statement | MPX | Benton, Morrison | 45 min |
| Sep 20, 12:51 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker, Renville | 39 min |
| Sep 20, 12:55 AM CDT | Special Weather Statement | MPX | Brown, Redwood | 35 min |
| Sep 20, 1:02 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville | 43 min |
| Sep 20, 1:11 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison, Sherburne, Stearns | 49 min |
| Sep 20, 1:15 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Redwood, Renville, Sibley | 30 min |
| Sep 20, 1:37 AM CDT | Severe Thunderstorm Warning | MPX | Meeker, Sherburne, Stearns, Wright | 38 min |
| Sep 20, 1:41 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 34 min |
| Sep 20, 1:49 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Kanabec, Mille Lacs, Morrison | 56 min |
| Sep 20, 2:00 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Isanti, Mille Lacs, Sherburne | 45 min |
| Sep 20, 2:36 AM CDT | Special Weather Statement | MPX | Hennepin, Ramsey, Washington | 69 min |
| Sep 20, 2:57 AM CDT | Special Weather Statement | MPX | Chisago | 33 min |
| Sep 20, 3:04 AM CDT | Severe Thunderstorm Warning | MPX | Chisago | 26 min |
| Sep 20, 3:26 AM CDT | Special Weather Statement | MPX | Polk | 34 min |
| Sep 20, 4:26 AM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Eau Claire, Pepin | 79 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.